Persistence of Periodic Orbits for Perturbed Dissipative Dynamical Systems

  • Jack K. Hale
  • Geneviève RaugelEmail author
Part of the Fields Institute Communications book series (FIC, volume 64)


This paper is devoted to the study of the persistence of periodic solutions under perturbations in dynamical systems generated by evolutionary equations, which are not smoothing in finite time, but only asymptotically smoothing. Assuming that the periodic solution of the unperturbed system is non-degenerate, we want to prove the existence and uniqueness of a periodic solution for the perturbed equation in the neighbourhood of the unperturbed solution (with a period near the period of the periodic solution of the unperturbed problem). We review some methods of proofs, used in the case of systems of ordinary differential equations, and discuss their extensions to the infinite-dimensional case.


  1. [1].
    B. Abdelhedi, Orbites périodiques dans des domaines minces. Ph.D. thesis, Université Paris-Sud, Mathématique, 2005Google Scholar
  2. [2].
    B. Abdelhedi, Existence of periodic solutions of a system of damped wave equations in thin domains. Discrete Contin. Dyn. Syst. 20, 767–800 (2008)MathSciNetzbMATHCrossRefGoogle Scholar
  3. [3].
    J. Arrieta, A. Carvalho, J.K. Hale, A damped hyperbolic equation with critical exponent. Comm. PDE 17, 841–866 (1992)MathSciNetzbMATHCrossRefGoogle Scholar
  4. [4].
    I.N. Gurova, M.I. Kamenskii, On the method of semidiscretization in periodic solutions problems for quasilinear autonomous parabolic equations. Diff. Equat. 32, 106–112 (1996)Google Scholar
  5. [5].
    J.K. Hale, Oscillations in Nonlinear Systems, 1st edn. (McGraw-Hill Book Co. Inc., New York, Toronto, London, 1963).Google Scholar
  6. [6].
    J.K. Hale, Ordinary Differential Equations, (Krieger Publishing Company, John Wiley, 1st edn. 1969; 2nd edn. 1980)Google Scholar
  7. [7].
    J.K. Hale, Asymptotic behaviour and dynamics in infinite dimensions, in Research Notes in Mathematics, vol 132 (Pitman, Boston, 1985), pp. 1–41Google Scholar
  8. [8].
    J.K. Hale, Asymptotic Behavior of Dissipative Systems, Mathematical Surveys and Monographs, vol 25 (American Mathematical Society, Providence, RI, 1988)Google Scholar
  9. [9].
    J.K. Hale, R. Joly, G. Raugel, book in preparation.Google Scholar
  10. [10].
    J.K. Hale, G. Raugel, A damped hyperbolic equation on thin domains. Trans. Am. Math. Soc. 329, 185–219 (1992)MathSciNetzbMATHCrossRefGoogle Scholar
  11. [11].
    J.K. Hale, G. Raugel, Reaction–diffusion equation on thin domains. J. Math. Pures Appl. 71, 33–95 (1992)Google Scholar
  12. [12].
    J.K. Hale, G. Raugel, Regularity, determining modes and Galerkin method. J. Math. Pures Appl. 82, 1075–1136 (2003)MathSciNetzbMATHCrossRefGoogle Scholar
  13. [13].
    J.K. Hale, G. Raugel, A modified Poincaré method for the persistence of periodic orbits and applications. J. Dyn. Diff. Equat. 22, 3–68 (2010)MathSciNetzbMATHCrossRefGoogle Scholar
  14. [14].
    J.K. Hale, G. Raugel, Local coordinate systems and autonomous or non-autonomous perturbations of dissipative evolutionary equations. manuscriptGoogle Scholar
  15. [15].
    J.K. Hale, S.M. Verduyn Lunel, Introduction to Functional-differential Equations, Applied Mathematical Sciences Series, vol. 99 (Springer, New York, 1993)zbMATHCrossRefGoogle Scholar
  16. [16].
    J.K. Hale, M. Weedermann, On perturbations of delay-differential equations with periodic orbit. J. Diff. Equat. 197, 219–246 (2004)MathSciNetzbMATHCrossRefGoogle Scholar
  17. [17].
    D. Henry, Geometric Theory of Semilinear Parabolic Equations, Lecture Notes in Math., vol. 840 (Springer, Berlin, 1981)zbMATHCrossRefGoogle Scholar
  18. [18].
    R. Johnson, M. Kamenskii, P. Nistri, On periodic solutions of a damped wave equation in a thin domain using degree theoretic methods. J. Diff. Equat. 40, 186–208 (1997)MathSciNetzbMATHCrossRefGoogle Scholar
  19. [19].
    R. Johnson, M. Kamenskii, P. Nistri, Existence of periodic solutions of an autonomous damped wave equation in thin domains. J. Dyn. Diff. Equat. 10, 409–424 (1998)Google Scholar
  20. [20].
    R. Johnson, M. Kamenskii, P. Nistri, Stability and instability of periodic solutions of a damped wave equation in a thin domain, Differential Inclusions and Optimal Control, Lecture Notes in Nonlinear Analysis, vol. 2 (1998), pp. 199–213Google Scholar
  21. [21].
    R. Johnson, M. Kamenskii, P. Nistri, Bifurcation and multiplicity results for periodic solutions of a damped wave equation in a thin domain. Fixed point theory with applications in nonlinear analysis. J. Comput. Appl. Math. 113, 123–139 (2000)MathSciNetzbMATHCrossRefGoogle Scholar
  22. [22].
    R. Johnson, M. Kamenskii, P. Nistri, Erratum to existence of periodic solutions of an autonomous damped wave equation in thin domains. J. Dyn. Diff. Equat. 12, 675–679 (2000)Google Scholar
  23. [23].
    R. Joly, Convergence of the wave equation damped on the interior to the one damped on the boundary. J. Diff. Equat. 229, 588–653 (2006)MathSciNetzbMATHCrossRefGoogle Scholar
  24. [24].
    M.A. Krasnoselskii, The operator of Translation along Trajectories of Differential Equations, 1st edn. in Nauka (in Russian) in 1966; English edition, Translations of mathematical Monographs, vol. 19 (AMS, Providence, RI, 1968)Google Scholar
  25. [25].
    M.A. Krasnoselskii, P.P. Zabreiko, E.I. Pustylnik, P.E. Sobolevskii, Integral Operators in Spaces of Integrable Functions, 1st edn. in Nauka (in Russian) 1966; English edition, Monographs and Textbooks on Mechanics of Solids and Fluids, Mechanics Analysis. (Noordhoff International Publishing, Leiden, 1976)Google Scholar
  26. [26].
    O. Ladyzhenskaya, On the determination of minimal global attractors for the Navier-Stokes and other partial differential equations. Russ. Math. Surv. 42, 27–73 (1987)zbMATHCrossRefGoogle Scholar
  27. [27].
    I.G. Malkin, Some problems in the theory of nonlinear oscillations. (United States Atomic Energy Commission Technical Information, 1959)Google Scholar
  28. [28].
    A. Pazy, Semigroups of Linear Operators and Applications to Partial Differential Equations. Appl. Math. Sci., vol. 44 (Springer, New-York, 1983)Google Scholar
  29. [29].
    G. Raugel, Global attractors in partial differential equations, Handbook of Dynamical Systems, vol. 2 (North-Holland, Amsterdam, 2002), pp. 885–982Google Scholar
  30. [30].
    M. Urabe, Nonlinear Autonomous Oscillations (Academic Press, New York, 1967)Google Scholar

Copyright information

© Springer Science+Business Media New York 2013

Authors and Affiliations

  1. 1.Center for Dynamical Systems and Nonlinear Studies, School of MathematicsGeorgia Institute of TechnologyAtlantaUSA
  2. 2.CNRS, Laboratoire de Mathématiques d’OrsayUniv Paris-SudOrsay CedexFrance

Personalised recommendations